March 01, 2016 - 10:21 AM
THOMPSON-OKANAGAN - The public is being warned about an increase in fatal and non-fatal overdoses in communities from Kelowna to Kamloops.
On Monday, Feb. 29, the Interior Health Authority issued health bulletins in Vernon, Kelowna, Penticton and Kamloops to raise awareness about opioid drug use.
The bulletin states overdose deaths, and non-fatal overdoses, are climbing. According to the B.C. Coroners Service, Vernon reported nine overdose deaths in 2015, up from six in 2014. In Kelowna, the death rate rose to 17 in 2015, from 12 in 2014. Across the province, fentanyl was found in 30 per cent of overdose deaths, a number which has increased steadily since 2012 when it was just five per cent.
According to the bulletin, there is not one specific bad batch of drugs behind the advisory, rather the majority of overdoses are being reported after using opioid drugs such as OxyContin and heroin.
“It is important to know there is not one particular group being affected. Reports of overdose with recovery and overdose deaths are occurring among frequent users as well as those who use for recreational purposes. Most overdose deaths are occurring when mixing substances, such as drugs and alcohol,” states the bulletin.
Interior Health is encouraging anyone at risk of opioid overdose to get trained in administering naloxone, which can reverse an overdose. The program has been successful in Vernon where the Cammy LaFleur Street Nurse Outreach Program has been handing out kits since 2012.
Street nurse Jessica, who doesn’t give out her last name for work-related reasons, says they gave out 164 kits in 2015, and received reports of 21 being used.
“That’s by no means a comprehensive snapshot of what is actually happening in the community — this is a very small picture of the people who access Take Home Naloxone. Those are just the 21 I know about,” Jessica says. “There’s definitely a need for that type of intervention and support for people who are using.”
In addition to getting naloxone-trained, Interior Health is recommending the following:
- Don’t mix different drugs (including pharmaceutical medications – especially benzodiazepines such as Ativan and valium, street drugs, and alcohol).
- Don’t take drugs when you are alone.
- Don’t experiment with higher doses and take a small sample of a drug before taking your usual dosage.
- Keep an eye out for your friends – stay together and look out for one another.
- Recognize the signs of an overdose – difficult to wake, turning blue, slow or no breathing, nausea, confusion, vomiting, and passing out. These are serious, and you need to get medical help ASAP.
- If someone thinks they may be having an overdose or are witnessing an overdose, call 911 immediately – do not delay.
To contact a reporter for this story, email Charlotte Helston at firstname.lastname@example.org or call 250-309-5230. To contact the editor, email email@example.com or call 250-718-2724.
News from © InfoTel News Ltd, 2016